Home Toxicology No evidence to change ALS in toxic arrest
Toxicology
No evidence to change ALS in toxic arrest
Intra-arrest strategies to treat cardiac arrest due to a non-opioid toxicological causes in adults and children: a systematic review
Resuscitation Plus · 2026-11 · Added 25 September 2026
A systematic review of intra-arrest treatment modifications for toxicological cardiac arrest found only four observational studies, all at critical risk of bias, with no evidence supporting any change to standard advanced life support.
- Study type
- Systematic review
- Design
- Systematic review (GRADE-assessed)
- Participants
- 4 observational studies, only one over 100 patients
- Main finding
- The largest study (1,545 patients) found bicarbonate in suspected-overdose OHCA was associated with lower survival to discharge (aOR 0.16, 95% CI 0.08–0.31)
- Caveat
- All included studies at critical risk of bias, none in children, estimates very imprecise
- Bottom line
- Hypothesis-generating
Why it matters in Australia (High relevance). The question is squarely one for ambulance crews — whether to alter standard ALS for suspected overdose arrest — and sodium bicarbonate is carried across Australian services.
Learning goal
Weigh the evidence for bicarbonate use during cardiac arrest of suspected toxicological cause in adults.
More
- Topic: Toxicology
- Daily scan: 25 September 2026
Related papers on Toxicology
-
Poisoning OHCA rising in young Japanese adults
In 1.4 million Japanese EMS-treated OHCAs, poisoning-related arrest was rare (0.27%) but its share rose in adults aged 18–29 (adjusted OR 1.027/year) while falling in older groups, with no improvement in neurological outcomes over the decade.
-
Medetomidine withdrawal transfers on dexmedetomidine
Cohort of 100 interfacility transfers on dexmedetomidine infusions for medetomidine withdrawal — transports were largely uncomplicated but profound hypertension was common (39%), reflecting the growing US opioid-supply adulterant problem
-
SGLT-2 inhibitor hypoglycaemic ketoacidosis
Case report of severe hypoglycaemic ketoacidosis in an SGLT2 inhibitor user requiring insulin — a reminder these agents can produce ketosis with atypical glucose readings that muddle the diabetic-emergencies picture
-
Fatal illicit drug toxicity: mostly polysubstance OHCA
Case series of 46 deaths in Victoria's EDNAV toxicosurveillance registry (2020–2025) — 67% had out-of-hospital cardiac arrest, 91% were polysubstance with mixed stimulant–sedative patterns most common (methamphetamine 54%, heroin 52%), and hypoxic brain injury was the most frequent terminal complication.